Subsequently, first responders and working dogs may be more exposed to opioids during their course of duty
Drug overdoses are the leading cause of accidental death in the United States.1 According to the National Center for Health Statistics at the CDC, 2021 saw over 100,000 deaths related to overdoses, with nearly 75% of those deaths attributed specifically to opioid-related overdoses.2 Working dogs have become pillars in law enforcement for their ability to detect narcotics and explosives, and with the rise in opioid abuse and illicit drug, manufacturing comes a subsequent increased risk of accidental exposure for dogs in occupational and household settings.
Fentanyl and other synthetic opioid derivatives have extreme potencies and increase the likelihood of toxicity. However, the overall reported incidence of clinically affected dogs still remains low.3,4 This is thought to be in part due to decreased opioid sensitivity in dogs compared humans, with the dose of fentanyl required to sedate a dog being 10 times that of what would be needed for a human.4 Thus, when overdoses in dogs do occur, they are severe and often require immediate attention and heightened caution due to the likelihood of high-dose exposure.
The bioactivity of opioids is dependent on entry into systemic circulation by either absorption through mucous membranes or direct injection.4 Inhalation, ingestion, and contamination of the feet or fur are potential ways working dogs may be exposed.4 The onset of action of opioids is usually rapid. Analgesia is induced by binding to µ-1 and kappa receptors, with kappa receptors also contributing to sedative effects.4,5 Opioid binding to µ-2 receptors leads to bradycardia and respiratory depression.4,5
The past few years have had an increased focus on EMS (Emergency Medical Services) and handler education about canine opioid overdoses. Once stabilized at the point of exposure, the dog should be taken to the nearest veterinary hospital for continued monitoring and treatment. Therefore, veterinarians must be comfortable identifying clinical signs, performing therapeutic interventions, and providing a realistic prognosis.
Clinical signs from an opioid overdose depend on the concentration to which the dog was exposed. Signs can be seen almost immediately to within 10-15 minutes. While the clinical presentation can be variable, respiratory depression, or arrest is the primary consequence of opioid toxicity. Other signs seen in the classic toxidrome include dysphoria (which may be an early indicator of exposure), central nervous system depression, hypotension, bradycardia, hyporeflexion, hypothermia, ataxia, and miosis.3,6,7 Stimulation at the chemoreceptor triggering zone may cause nausea and vomiting, which, with profound sedation, may put dogs at risk for aspiration pneumonia.6 It is important to note that as opioids become frequently mixed with other drugs, the interpretation of these classic clinical signs may be more challenging.
Naloxone administration is the first line treatment for opioid antagonism. Re-narcotization, the recurrence of sedation and respiratory depression from residual drugs circulating systemically, might be seen after initial treatment due to naloxone’s short duration of action.5-7Thus, the need for re-administration of naloxone should be anticipated. Naloxone should be repeated every 2 minutes until the patient is breathing on its own for approximately 5 minutes.3,7,8 A summary of key points for field consultations are below.
In suspected opioid overdoses, personal protective equipment (PPE) should be prioritized. Residual powder on the fur, paw pads, or muzzle/face was found to contaminate responders administering naloxone regardless of administration route, but with significant prevalence when given intranasally.4 Gloves and a mask should be the minimum PPE utilized. For optimal protection, full isolation gowns should be worn with proper decontamination protocols utilized to minimize residue transfer and inadvertent exposure to skin and mucus membranes.
On arrival, a thorough physical exam should be performed after PPE is donned, with acute attention placed on the dog’s mucus membrane color, capillary refill time, peripheral pulses, and respiratory rate and effort. A neurologic exam should assess the patient’s mentation, cranial nerves, gait, and segmental reflexes. Blood pressure measurement and electrocardiogram recording should also be evaluated.
While the diagnosis will largely be based on history and clinical presentation, diagnostic tests should be performed to identify other abnormalities. In-house bloodwork should include a baseline CBC, chemistry, and urinalysis. If available, a venous blood gas should be evaluated for hypercapnia which may indicate the need for assisted ventilation.
Urine drug screening tests may be considered. Human QuickScreen Pro Multi-Drug Screening Tests have been found to be rapid and relatively effective at identifying opiates, albeit not synthetic ones, in canine urine samples.12 Interpretation may be limited by the concentration of urine metabolites and the physiologic rate with which opioids are excreted in the urine.12 Additionally, providers should be aware of cross-reactivity with other systemic drugs, either from initial exposure or during the treatment protocol, that could lead to false positives. While this diagnostic has its limitations and should not be used singularly, it may serve as an ancillary test.
Fentanyl serum concentrations can also be measured through toxicology reference labs. However, this may be cost-prohibitive, and results are unlikely to be available in a timely manner.13
Treatment of a dog exposed to opioids is centered around the maintenance of adequate ventilation and naloxone administration.
If the dog presents to the clinic unresponsive with a suspicion of opioid exposure, a dose of naloxone, which has a relatively large margin of safety, should be administered or repeated at a dose of 0.01- 0.04 mg/kg IV or intramuscular (IM).10,14,15 In addition, studies have demonstrated that intranasal (IN) naloxone administration (4 mg/25 kg via a single dose naloxone atomizer) is an effective alternative to IV administration in emergencies.10,11 While in-hospital IV access is easily achieved and will provide the most rapid response, naloxone can be administered via IN, IM, intraosseous (IO), and endotracheal routes as acceptable alternatives.6
Re-narcotization may be seen and repeated administration of naloxone – every 2 minutes – may be required until full responsiveness and respiratory stability is maintained.3,8 While naloxone, a competitive μ-opioid receptor antagonist, is the first line treatment, butorphanol (0.4 mg/kg), a kappa-receptor agonist and μ-receptor antagonist, may be clinically useful in some situations where naloxone is unavailable.11,16
Patients with significant respiratory compromise, indicated by signs such as cyanosis, poor chest excursions, unresponsiveness, apnea, or a CO2 level >45 mmHg, should be intubated and supported with 100% oxygen and assisted ventilation either manually or using a mechanical ventilator (IPPV).6 Endotracheal intubation with cuff inflation allows for airway control, especially in the face of potential vomiting or regurgitation. If there is no long-term mechanical ventilator available, manual ventilation should be prioritized (using a Bag-Valve-Mask, also known as an ambu bag, or anesthesia machine) until spontaneous respiration or transfer to a facility with a mechanical ventilator. During positive pressure ventilation, CO2 should be maintained between 35-45 mmHg as well as an oxygen saturation (SPO2) of greater than 95%.
Dogs spontaneously ventilating should have their CO2 levels or respiratory status (chest excursions, mucous membrane color) monitored often. Hypotension should be treated with a bolus of isotonic crystalloids (10-20 mL/kg IV over 15 minutes). Normotensive patients without signs of shock should be provided buffered isotonic crystalloid solution (e.g. LRS, PlasmaLyte) at a standard maintenance rate (40-60 mL/kg/day).
The team should be prepared for intervention in case of cardiac arrest by having emergency drugs and a resuscitation station ready. Dogs with prolonged respiratory depression or those who require mechanical ventilation should be transported to a 24-hour facility for continued care.
The prognosis for dogs exposed to opioids is largely dependent on the concentration of exposure, which is often unknown. Ideally, dogs should be monitored for a minimum of 12-24 hours, and longer if clinical signs persist. Uncomplicated exposure with early reversal and proper monitoring usually has a good prognosis. A study concluded that dogs accurately carry out their duties at comparable levels post-exposure and treatment, with no impairment to olfactory detection, irrespective of naloxone administration route.17 While there is no published data, to the authors’ knowledge, evaluating the long-term effects of opioid overdoses in canines, there is no reason to believe working dogs should be retired from active duty if the animal makes a full recovery and is cleared by the veterinarian.
Parameters to monitor prior to discharge should include normal ambulation, vitals, respiratory status, and neurologic status. Development of secondary complications such as aspiration pneumonia, pulmonary edema, hypoxic brain injury, cognitive deficiencies, or renal impairment, may affect long-term prognosis and subsequent field duties should be determined accordingly.